DPT vaccine-induced lipoatrophy: an observational study

Authors

  • Kabir Sardana MD, DNB, MNAMS,

    1. From the Departments of Dermatology and Pediatrics, Maulana Azad Medical College and Chacha Nehru Bal Chikitsalaya, and Department of Dermatology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India
    Search for more papers by this author
  • Vijay K. Garg MD,

    1. From the Departments of Dermatology and Pediatrics, Maulana Azad Medical College and Chacha Nehru Bal Chikitsalaya, and Department of Dermatology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India
    Search for more papers by this author
  • Premanshu Bhushan MD,

    1. From the Departments of Dermatology and Pediatrics, Maulana Azad Medical College and Chacha Nehru Bal Chikitsalaya, and Department of Dermatology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India
    Search for more papers by this author
  • Vineet Relhan MD,

    1. From the Departments of Dermatology and Pediatrics, Maulana Azad Medical College and Chacha Nehru Bal Chikitsalaya, and Department of Dermatology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India
    Search for more papers by this author
  • Suvasini Sharma MD

    1. From the Departments of Dermatology and Pediatrics, Maulana Azad Medical College and Chacha Nehru Bal Chikitsalaya, and Department of Dermatology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India
    Search for more papers by this author


Kabir Sardana, md, dnb, mnams Sec 28, House no. 466 Noida Uttar Pradesh India
E-mail: kabir_sardana1@rediffmail.com

Abstract

Introduction  Diphtheria Pertussis Tetanus (DPT) vaccine is universally used in infants and children. It is generally safe and well tolerated. Local reactions such as erythema, induration, palpable nodules, and injection site abscess are well known. Injection site lipoatrophy has not been reported earlier.

Patients and Methods  Retrospective review of all cases presenting with lipoatrophy developing at injection site following DPT administration between 2000–2005 in 3 hospitals in New Delhi, India was performed. In each case, the patients were extensively evaluated for other possible causes of lipoatrophy.

Results  8 infants (2 boys & 6 girls), age range 4–12 months, had presented with injection site lipoatrophy following DPT vaccination. The duration between the last injection and lipoatrophy ranged from 4 to 8 weeks. All had been administered the vaccine in the buttock instead of the thigh, as generally recommended in infants. Majority (6/8) developed lipoatrophy after the second dose. No systemic causes were found.

Conclusion  DPT vaccine may, in rare instances, lead to injection site lipoatrophy. Inadvertent administration into the subcutaneous fat of the buttock may have been causative. Other possible mechanisms are discussed. Paramedics and general practitioners need to be educated to administer intramuscular vaccines in the thigh in infants and young children.

Ancillary